Generalised intermediate dimensions

Amlan Banaji*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)
13 Downloads (Pure)


We introduce a family of dimensions, which we call the Φ-intermediate dimensions, that lie between the Hausdorff and box dimensions and generalise the intermediate dimensions introduced by Falconer, Fraser and Kempton. This is done by restricting the relative sizes of the covering sets in a way that allows for greater refinement than in the definition of the intermediate dimensions. We also extend the theory from Euclidean space to a wider class of metric spaces. We prove that these dimensions can be used to ‘recover the interpolation’ between the Hausdorff and box dimensions of compact subsets for which the intermediate dimensions are discontinuous at θ=0, thus providing finer geometric information about such sets. We prove continuity-like results involving the Assouad and lower dimensions, which give a sharp general lower bound for the intermediate dimensions that is positive for all θ∈(0,1] for sets with positive box dimension. We also prove Hölder distortion estimates, a mass distribution principle, and a Frostman type lemma, which we use to study dimensions of product sets.
Original languageEnglish
Pages (from-to)465-506
Number of pages42
JournalMonatshefte für Mathematik
Issue number3
Early online date18 Jul 2023
Publication statusPublished - 1 Nov 2023


  • Intermediate dimensions
  • Phi-intermediate dimensions
  • Hausdorff dimension
  • Box dimension
  • Dimension interpolation


Dive into the research topics of 'Generalised intermediate dimensions'. Together they form a unique fingerprint.

Cite this